My Brother is starting on Imbruvica for his CLL. He was taking Chemo for a while, but it wasn't working. Supposedly there has been some good success, but I've read that the side effects can be deadly. Does anyone have any experience with this medication? I'd love to hear some good news to know there is hope.
Imbruvica: My Brother is starting on Imbruvica... - CLL Support
I am in my tenth week of ibrufinib and although I had some nausea at first things have settled down now .
So far I havnt had the aching that some people have reported ,but I do exercise and go for walks daily so maybe that helps .
I have also had a bit of bruising to my legs and a bit of a rash ,BUT all these have settled down .
I saw my consultant last Monday and he is very pleased with how things are going .
I must say I am very grateful to be on this remarkable drug .
I hope it works for you too .
Best of luck with the treatment
my husband did well on ibrutinib/imbruvica, with some side effects. so much was going on with him that it wasn't clear just what was from ibrutinib and what was from the CLL, or from other issues.
he took it for 5 1/2 months. not long after starting it he developed autoimmune hemolytic anemia, which was successfully treated and stopped, which may or may not have been the ibrutinib.
after a couple of months on it, he had a few episodes of neutropenia - down to zero detectable neutrophils - which was believed to be from the ibrutinib.
ibrutinib reduced his lymphocyte count and the size of his lymph nodes, both quite dramatically. he also had rituximab monthly at first, but that was stopped in case it was contributing to the neutropenia.
after 5-ish months his counts were close to normal and he had a stem cell transplant, stopping the ibrutinib just before. he's still recovering, doing well, considering.
he has what seems to be some neuropathy in hands and feet, which is thought to possibly be from the ibrutinib, but again it is not certain.
we credit it with saving his life - knocking back the CLL to a point where the transplant had a better chance of success.
i hope your brother has great success with it!
AbrahamB wrote: My Brother is starting on Imbruvica...but I've read that the side effects can be deadly. Does anyone have any experience with this medication? I'd love to hear some good news to know there is hope.
Hi Abraham: I've been on Imbruvica/Ibrutinib for 7 weeks, after 30 months on Idelalisib/Zydelig. My doctor (Dr. Furman) and I both actively avoid Chemo since many of the side effects of Chemo can be deadly and often are not reversible.
By comparison the side effects of both Imbruvica and Zydelig have been shown by recent clinical trials to be far less damaging and many are reversible if the drug is paused or stopped. This was one of several key advantages that allowed both drugs to be approved quickly last year.
Both Imbruvica and Zydelig are being used for elderly and infirm patients that cannot endure the side effects of Chemo, and for patients with certain genetics that resist Chemo ( e.g.: 17p, 11q, & p53 deletions).
So I suspect you are getting distorted - one sided information and would suggest a detailed conversation with your brother's doctor (along with your brother). If your brother's doctor is NOT a CLL expert, you may want to suggest that you both seek a 2nd opinion from an expert, just to put your mind at ease.
I am in month 14 of imbruvica and it is amazing. I had a glorious rash for 6 weeks, diarrhea for 6 different weeks, and now feel better than I have in 10 years. I love this drug. Have done FCR and BR and this is by far the best.
I love your attitude and choice of words! I too have a "glorious" rash but had it before I started. Been on the protocol for 4 weeks now. I also love this drug!!! I haven't felt this good in 2 years!
Hello. I am new in this community, but I watch out for information on Imbruvica. My father has CLL. He's been diagnosed in 2015 and underwent 6 months of chemo (Rituximab, among others). The chemo didn't work and it was proved that he has the 17p deletion. He started taking Imbruvica in January with good results. The lymph nodes decreased significantly, the nights sweats disappeared, the boold counts got better and so on. Unfortunately , during his second month of treatment side effects started to appear - extreme diarrhea, nausea, break out of the skin (somethings like boils all over his face) and finally infection. He was in the hospital for 3 weeks due to high fever, caused by an unknown infection (he also had a respiratory complications). Looking over the side effects of Imbruvica, we tend to beileve that what happened may be related to the treatment. Of course, during this period, while he was treated for infection, the treatment with Imbruvica was stopped. Now he is recuperating, but the doctor is recommending to go back on Imbruvica next week (with no other drugs to manage the other risks/side effects). I am worried that it will cause the same problems. Isn't there any kind of infection prevening drug that could be taken along with Imbruvica to try to manage health risks?
Your father may not have these side effects occur and if he does, the standard approach is to switch him to another kinase inhibitor drug.
Thank you for the reply. We can only hope for the best and take each day as it comes. We will see how things go on this new round. I have seen that a lot of people have very good long term effects on Imbruvica. As to another kind of drug, I'm afraid in our country this is the only choice so far.
It's a similar situation where I live. Keep an eye on clinical trials that your father may be able to join. I hope your father does fine when he next tries Ibrutinib.
I don't know about Ibrutinib's side effects "being deadly". We are all different; some seem to be able to take the drug with little to no side effects, others find that they can be hard to cope with initially, but lessen and become tolerable over time and a few find that they can't tolerate them. Don't forget that you generally hear far more about problems than good experiences. Imbruvica/Ibrutinib is arguably one of the most effective newly available non-chemo drugs with a reasonably good side effect profile.
There's plenty of information on this site, but mostly under the technical rather than the marketing name - Ibrutinib. Check these previous posts out:
I hope you'll shortly get some more replies from those taking this maintenance therapy drug that you can use to reassure your brother.
I just took my first 3 Imbruvica (ibrutinib) capsules an hour ago, so it is a bit difficult for me to comment...
but so far so good ...
First 3? I thought you've been on it for years?
Hi Chris! How long have u been on it? Me it's since feb. 2016. I find it makes me hungry